Severe Avascular Necrosis

Question

I recently took four short courses of steroids between Sept. 06 and Apr. 07.  In May/june, I developed lower back and thigh pain.  An xray of the hip revealed (according to radiologist’s reading) abormalities in both hips and severe avascular necrosis A subsequent bone scan and MRI, however revealed no evidence of  AVN, though it said there was coxa magna etc and abnormalities in both femoral heads most likely due to Perthes. I took the films to an orthapedist who said the damage was old and most likely old Legg-Calve Perthes.  I am 48 year old female with no memory of any problems in childhood at all. Can I be sure that there is not current AVN, given that this was first time in my life I took steroids?  Can any good orthapedist (this one specializes in hips, knees and trained at Johns Hopkins I believe) say with certainty that there is no current problem based upon xray, mri and physical exam?  Is there something specific in the films that can determine that this was an old problem and not a current one from the taking of steroids (regardless of dosage). Knowing the importance of catching AVN early, I wonder whether a second opinion is necessary.  Are such discrepancies between xray and mri common in AVN and Legg Perthes?

Answer

In late stages, it is sometimes difficult to distinguish osteonecrosis from other degenerative problems such as advanced osteoarthritis. If there are advanced x-ray changes, then there is likely no treatment options for osteonecrosis except for possible joint replacement. In the early stages of osteonecrosis, diagnosis is made by MRI and depending on the changes seen, can be specific as well as sensitive.

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University